Alert archive / California / Gale Warnings in 2011

Gale Warning 16, NWS Los Angeles, CA

May 16, 2011

NWS Los Angeles, CA issued this gale warning at May 16, 2011, 6:28 PM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 2011, 6:28 PM PDT (01:28 UTC)
Expired
May 17, 2011, 3:07 AM PDT
In force
9 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted, in the capitals the NWS used until 2016.

437 
WHUS76 KLOX 170128
MWWLOX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
628 PM PDT MON MAY 16 2011

PZZ670-170445-
/O.UPG.KLOX.SC.Y.0060.000000T0000Z-110517T1600Z/
/O.NEW.KLOX.GL.W.0016.110517T0128Z-110517T1100Z/
WATERS FROM PT. PIEDRAS BLANCAS TO PT. ARGUELLO AND WESTWARD
60 NM-
628 PM PDT MON MAY 16 2011

...GALE WARNING IN EFFECT UNTIL 4 AM PDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A
GALE WARNING...WHICH IS IN EFFECT UNTIL 4 AM PDT TUESDAY. THE
SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. 

* WINDS: SOUTH WINDS 25 TO 30 KT WITH FREQUENT GUSTS TO 35 KT.

* SEAS: COMBINED SEAS 7 TO 9 FEET DOMINANT PERIOD 9 SECONDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ673-170445-
/O.CON.KLOX.SC.Y.0060.000000T0000Z-110517T1600Z/
WATERS FROM PT. ARGUELLO TO SANTA CRUZ ISLAND CA AND WESTWARD
60 NM INCLUDING SAN MIGUEL AND SANTA ROSA ISLANDS-
628 PM PDT MON MAY 16 2011

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT
TUESDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT TUESDAY. 

* WINDS: SOUTH WINDS 20 TO 25 KT WITH OCCASIONAL GUSTS TO 35 KT.
  SOUTH WINDS WILL BECOME NORTHWEST 15 TO 25 KT EARLY TUESDAY MORNING.

* SEAS: COMBINED SEAS 6 TO 8 FEET DOMINANT PERIOD 9 SECONDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ676-170445-
/O.CON.KLOX.SC.Y.0060.110517T0400Z-110517T1600Z/
OUTER WATERS FROM SANTA CRUZ ISLAND TO SAN CLEMENTE ISLAND TO
60 NM OFFSHORE INCLUDING SAN NICOLAS ISLAND-
628 PM PDT MON MAY 16 2011

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT
TUESDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT TUESDAY. 

* WINDS: SOUTHWEST WINDS WILL INCREASE TO 20 TO 30 KT.

* SEAS: COMBINED SEAS 5 TO 7 FEET DOMINANT PERIOD 10 SECONDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


HTTP://WWW.WEATHER.GOV/LOSANGELES
2 follow-up statements
420 
WHUS76 KLOX 170345
MWWLOX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
845 PM PDT MON MAY 16 2011

PZZ670-171030-
/O.CON.KLOX.GL.W.0016.000000T0000Z-110517T1100Z/
WATERS FROM PT. PIEDRAS BLANCAS TO PT. ARGUELLO AND WESTWARD
60 NM-
845 PM PDT MON MAY 16 2011

...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM PDT TUESDAY...

A GALE WARNING REMAINS IN EFFECT UNTIL 4 AM PDT TUESDAY. 

* WINDS: SOUTH WINDS 25 TO 30 KT WITH FREQUENT GUSTS TO 35 KT WILL
  BECOME SOUTHWEST AND DECREASE TO 20 TO 25 KT EARLY TUESDAY MORNING.

* SEAS: COMBINED SEAS 7 TO 9 FEET DOMINANT PERIOD 9 SECONDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ673-171030-
/O.CON.KLOX.SC.Y.0060.000000T0000Z-110517T1600Z/
WATERS FROM PT. ARGUELLO TO SANTA CRUZ ISLAND CA AND WESTWARD
60 NM INCLUDING SAN MIGUEL AND SANTA ROSA ISLANDS-
845 PM PDT MON MAY 16 2011

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT
TUESDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT TUESDAY. 

* WINDS: SOUTH WINDS 20 TO 25 KT WITH OCCASIONAL GUSTS TO 35 KT. 
  SOUTH WINDS WILL BECOME NORTHWEST 15 TO 25 KT EARLY TUESDAY 
  MORNING. 

* SEAS: COMBINED SEAS 6 TO 8 FEET DOMINANT PERIOD 9 SECONDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ676-171030-
/O.CON.KLOX.SC.Y.0060.110517T0400Z-110517T1600Z/
OUTER WATERS FROM SANTA CRUZ ISLAND TO SAN CLEMENTE ISLAND TO
60 NM OFFSHORE INCLUDING SAN NICOLAS ISLAND-
845 PM PDT MON MAY 16 2011

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT
TUESDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT TUESDAY. 

* WINDS: SOUTHWEST WINDS 20 TO 25 KT.

* SEAS: COMBINED SEAS 5 TO 7 FEET DOMINANT PERIOD 10 SECONDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


HTTP://WWW.WEATHER.GOV/LOSANGELES
700 
WHUS76 KLOX 171007
MWWLOX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
307 AM PDT TUE MAY 17 2011

PZZ670-171115-
/O.CAN.KLOX.GL.W.0016.000000T0000Z-110517T1100Z/
WATERS FROM PT. PIEDRAS BLANCAS TO PT. ARGUELLO AND WESTWARD
60 NM-
307 AM PDT TUE MAY 17 2011

...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS CANCELLED
THE GALE WARNING. 

GALE WARNING HAS BEEN CANCELLED AS SOUTHERLY WINDS HAVE DROPPED
OFF SHARPLY THIS MORNING TO 10 TO 15 KNOTS. SOUTHERLY WINDS WILL
INCREASE A BIT THIS AFTERNOON WITH LOCAL GUSTS TO 25 KNOTS BY THIS
EVENING.

$$

PZZ673-171600-
/O.CON.KLOX.SC.Y.0060.000000T0000Z-110517T1600Z/
WATERS FROM PT. ARGUELLO TO SANTA CRUZ ISLAND CA AND WESTWARD
60 NM INCLUDING SAN MIGUEL AND SANTA ROSA ISLANDS-
307 AM PDT TUE MAY 17 2011

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS
MORNING...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS
MORNING. 

* WINDS: SOUTHWEST WINDS 15 TO 25 KT WILL TURN WEST AND DIMINISH
  TO 10 TO 20 KT BY MID MORNING.

* SEAS: COMBINED SEAS 6 TO 8 FEET DOMINANT PERIOD 9 SECONDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ676-171600-
/O.CON.KLOX.SC.Y.0060.000000T0000Z-110517T1600Z/
OUTER WATERS FROM SANTA CRUZ ISLAND TO SAN CLEMENTE ISLAND TO
60 NM OFFSHORE INCLUDING SAN NICOLAS ISLAND-
307 AM PDT TUE MAY 17 2011

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS
MORNING...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS
MORNING. 

* WINDS: SOUTHWEST WINDS 15 TO 25 KT THROUGH MID MORNING...THEN
  BECOMING WEST AND DIMINISHING SOME.

* SEAS: COMBINED SEAS 5 TO 7 FEET DOMINANT PERIOD 10 SECONDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


HTTP://WWW.WEATHER.GOV/LOSANGELES

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this gale warning went out at May 16, 5:21 PM PDT, 1 hour 7 minutes earlier.

Area forecast discussion, May 16, 5:21 PM PDT, 1 hour 7 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
521 PM PDT MON MAY 16 2011

.SYNOPSIS...

A COLD LOW PRESSURE SYSTEM WILL COMBINE WITH A STREAM OF MOISTURE
FROM THE SOUTHWEST THAT WILL BRING PRECIPITATION AND GUSTY WINDS TO
THE AREA...WITH THE PEAK RAINFALL OCCURRING TUESDAY MORNING. SHOWERS
WILL LINGER THROUGH WEDNESDAY. DRY AND WARMER CONDITIONS EXPECTED
FOR THURSDAY AND FRIDAY. HOWEVER FOR THE WEEKEND...ANOTHER LOW
PRESSURE WILL MOVE ACROSS THE WEST COAST...BRINGING COOLER CONDITIONS
AND THE RETURN OF STRATUS AND FOG.

&&

.SHORT TERM (TODAY-THU)...OVERALL...THINGS ARE STILL ON TRACK FOR A
DECENT MAY RAIN EVENT FOR THE AREA THE NEXT COUPLE OF DAYS. 12Z
MODELS ON THE SAME PAGE...ALTHOUGH THE GFS IS SLIGHTLY FASTER MOVING
THE FRONT THROUGH THE AREA TUESDAY MORNING. ESSENTIALLY...ONLY MINOR
TWEAKS TO THE FORECAST. RAIN SHOULD START ACROSS SLO/SBA COUNTIES
LATE THIS AFTERNOON AND EVENING...WITH STEADY RAIN CONTINUING
THROUGH TONIGHT BEFORE TURNING TO SHOWERS AROUND SUNRISE TUESDAY.
FOR VTU/LAX COUNTIES...EXPECT STEADY TO DEVELOP EARLY TUESDAY
MORNING...THEN TAPER OFF TO SHOWERS BY TUESDAY AFTERNOON. BEHIND THE
FRONT...ANOTHER IMPULSE MOVES THROUGH TUESDAY NIGHT WHICH WILL KEEP
A THREAT OF SHOWERS ACROSS THE AREA THROUGH WEDNESDAY.

QPF WISE...THIS FRONT SHOULD BE ABLE TO PRODUCE A DECENT MAY RAIN
AS IT HAS A GOOD 1.0" TO 1.3" PWAT PLUME TO WORK WITH. STILL LIKE
THE IDEA OF MOST AREAS RECEIVING BETWEEN 0.50 AND 1.00 INCHES OF
RAINFALL THROUGH WEDNESDAY...WITH AMOUNTS UP TO 1.50 INCHES IN
FAVORED SOUTHWEST FACING SLOPES. AS FOR SNOW LEVELS...EXPECT LEVELS
TO BOTTOM OUT BETWEEN 5500 AND 6000 FEET AT WORST. GIVEN THE
EXPECTED RAINFALL AMOUNTS...AREAS ABOVE 6500 FEET WILL LIKELY
RECEIVE 2-4 INCHES OF NEW SNOWFALL.

AS FOR WINDS...THE SYSTEM SHOULD PACK SOME DECENT SOUTH TO SOUTHWEST
WINDS AS IT MOVES THROUGH. WILL ISSUE A WIND ADVISORY FOR ALL OF THE
MOUNTAINS...AS WELL AS THE ANTELOPE VALLEY...FOR THIS PARTICULAR
EVENT. GIVEN THE FACT THAT ANY ACCUMULATING SNOWFALL IS EXPECTED TO
BE AT VERY HIGH ELEVATIONS...WILL NOT ISSUE ANY WINTER WEATHER
PRODUCTS AT THIS TIME. HOWEVER...THIS POSSIBILITY WILL HAVE TO BE
MONITORED CLOSELY THROUGH THE EVENT.

BY THURSDAY...UPPER RIDGE WILL BUILD OVER THE EASTERN PACIFIC. THIS
WILL RESULT IN DRY CONDITIONS FOR THE AREA AS WELL AS SOME
WARMER TEMPERATURES.

.LONG TERM (FRI-MON)...FOR THE EXTENDED...MODELS HAVE THE SAME
GENERAL IDEA THROUGH THE PERIOD. FOR FRIDAY...THE UPPER RIDGE WILL
MOVE OVERHEAD...THEN GIVE WAY TO TROUGHINESS SATURDAY THROUGH
MONDAY. THE ECMWF ACTUALLY DROPS AN INSIDE SLIDER ACROSS THE AREA ON
SUNDAY. HOWEVER...WILL TEMPER THAT SOLUTION WITH THE GFS...AND JUST
GO WITH A TROUGH SCENARIO.

WITH THIS PATTERN...FRIDAY SHOULD BE THE WARMEST DAY OF THE FORECAST
WITH GENERALLY CLEAR SKIES. FOR SATURDAY THROUGH SUNDAY...THE COMBO
OF THE UPPER TROUGH AND GOOD ONSHORE FLOW SHOULD ALLOW FOR A RATHER
EXTENSIVE MARINE LAYER DEVELOPMENT AND COOLER TEMPS. ON MONDAY...H5
HEIGHTS REBOUND WHICH SHOULD HELP TO LIMIT THE MARINE LAYER AND
PRODUCE SOME WARMER TEMPS.

&&

.AVIATION...17/0000Z.

WARM FRONT WILL MOVE OVER THE AREA WHILE A MID/UPPER LEVEL
TROUGH OF LOW PRESSURE CENTERED OVER THE PACIFIC NORTHWEST PERSISTS.
STRONG UPPER LEVEL WEST WINDS AND MODERATE MID LEVEL WEST WINDS WILL
PREVAIL. FREEZING LEVEL WAS APPROXIMATELY 7KFT THIS AFTERNOON AND
WILL DIFFER BY PLUS 3KFT BY 17/20Z. WEAK SOUTHERLY PRESSURE WILL
BECOME MODERATE ONSHORE AFTER 17/21Z.

KLAX...CHANCE CIGS 040 BY 17/06Z THEN -RA AND CIGS 017 BETWEEN
17/08-17/18Z. CHANCE CIGS 035 BETWEEN 17/18-18/03Z.

KBUR...CHANCE BKN 080 BY 17/03Z THEN CHANCE -RA AND CIGS 022 BETWEEN
17/09-17/18Z. CHANCE CIGS 035 AFTER 17/18Z.

VIRTUALLY CERTAIN - 95-100%
VERY LIKELY       - 80-95%
LIKELY            - 60-80%
CHANCE            - 30-60%
VERY UNLIKELY     - 20% OR LESS

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY (SEE LAXNPWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX)
HIGH RIP CURRENT (LAXSRFLOX).

&&

PUBLIC...THOMPSON
SYNOPSIS...SETO/RAT

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, May 16, 3:00 PM PDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
300 PM PDT MON MAY 16 2011

CAZ034>041-044>046-051>054-059-087-088-547-548-171300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
300 PM PDT MON MAY 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

A COLD FRONT WILL SWEEP ACROSS THE AREA TONIGHT...BRINGING
RAIN...WIND AND HIGH ELEVATION SNOW TO THE AREA. SOUTH TO SOUTHWEST
WINDS...GUSTING TO 50 MPH...CAN BE EXPECTED ACROSS THE MOUNTAINS AND
ANTELOPE VALLEY.

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

A COLD FRONT WILL EXIT THE AREA TUESDAY MORNING...WITH SHOWERS
CONTINUING ACROSS THE AREA THROUGH WEDNESDAY. RAINFALL TOTALS
THROUGH WEDNESDAY WILL RANGE BETWEEN ONE HALF AND ONE INCH...WITH
LOCALLY GREATER AMOUNTS OVER SOUTHWEST FACING SLOPES. SNOW LEVELS
WILL REMAIN BETWEEN 5500 AND 6000 FEET...WITH SEVERAL INCHES OF SNOW
ACCUMULATION LIKELY ABOVE 6500 FEET.

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

THOMPSON

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 2:28 PM PDTGale WatchLOX7 hr

Nearby

Gale Warnings in California, 2011Every gale warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.